Oklahoma, 2011

Damaging Winds in Oklahoma, July 24, 2011

July 24, 2011 · NWS OUN · 4 events in 3 counties and zones

Temperatures soared well above 100 degrees over northern Oklahoma, even reaching 100 degrees before noon. Thunderstorms developed during the intense heating near a cold front that was located over southern Kansas, as well as over an outflow boundary over northern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Temperatures soared well above 100 degrees over northern Oklahoma, even reaching 100 degrees before noon. Thunderstorms developed during the intense heating near a cold front that was located over southern Kansas, as well as over an outflow boundary over northern Oklahoma. Wind speeds with some of the thunderstorms exceeded 60 mph, with one thunderstorm producing a measured wind gust of 90 mph! Thankfully, no damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 24, 2:00 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 24, 2:00 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT SUN JUL 24 2011

.DISCUSSION...
SEVERAL WEAK SURFACE BOUNDARIES OVER NORTHERN OK THIS AFTERNOON ARE
AIDING THE DEVELOPMENT OF A FEW MORE SHOWERS AND SMALL T-STORMS.
MEANWHILE... A WEAK SYNOPTIC FRONT EXTENDED FROM NE KS INTO WESTERN
KS. WHILE SOME OF THE AFTERNOON ACTIVITY WILL GO AWAY BY EARLY EVENING...
THERE IS SOME SUPPORT TO MAINTAIN A CHANCE OF SHOWERS AND
T-STORMS OVERNIGHT. BOTH THE GFS AND NAM ARE SUGGESTING THE
DEVELOPMENT OF AN MCS FEATURE OVER EASTERN KS TONIGHT... WITH THE
GFS GENERATING A SECOND MCS FARTHER TO THE WEST. AN MCV TYPE
STRUCTURE MOVING THROUGH THE WESTERN OK PANHANDLE HAS BEEN
GENERATING SOME LIFT AS EVIDENCED BY INCREASED CLOUD COVER ON
SATELLITE. THIS FEATURE MAY BE THE SOURCE OF THE SECOND CONVECTIVE
SYSTEM GENERATED BY THE GFS. ADDITIONAL SUPPORT FOR ACTIVITY MAY
ALSO COME FROM AN UPPER WAVE ROTATING AROUND THE EAST SIDE OF THE
UPPER RIDGE... CENTERED WEST OF THE AREA... WHICH INTERACTS WITH
THE SURFACE FRONT/OUTLFOW BOUNDARIES. WILL GO WITH CHANCE CATEGORY
POPS TONIGHT ACROSS PARTS OF NORTHERN OKLAHOMA... DECREASING TO
ISOLATED IN CENTRAL SECTIONS.

LEFT OVER BOUNDARIES OVER NORTHERN OKLAHOMA COULD STILL ACT AS A
FOCUS FOR A FEW SHOWERS AND STORMS IN THE AREA ON MONDAY.

IN THE LONGER TERM... THE CONTINUED PRESENCE OF THE UPPER RIDGE
OVER THE REGION WILL MAINTAIN WEAK FLOW ALOFT ALONG WITH GENERALLY
HOT AND DRY WEATHER THROUGH MUCH OF THE WEEK. MODELS STILL
INDICATING A WEAKNESS DEVELOPING IN THE RIDGE OVER SE OK AROUND
THURSDAY WHICH MIGHT ALLOW A STORM OR TWO TO DEVELOP BUT MOST OF
THE ACTIVITY WILL LIKELY BE EAST OF THE FA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  77 103  78 102 /  10  10  10  10
HOBART OK         80 104  80 105 /  10  10  10  10
WICHITA FALLS TX  81 106  81 107 /  10  10  10  10
GAGE OK           76 102  75 103 /  20  10  10  10
PONCA CITY OK     79 101  78 104 /  30  20  10  10
DURANT OK         80 102  80 101 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 10 PM CDT TUESDAY FOR OKZ004>048-050>052.

TX...HEAT ADVISORY UNTIL 10 PM CDT TUESDAY FOR TXZ083>090.

&&

03/32
Hazardous weather outlook, Jul 24, 10:55 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN JUL 24 2011

OKZ004>048-050>052-TXZ083>090-251000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SUN JUL 24 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MAINLY
NORTHERN OKLAHOMA THIS AFTERNOON AND TONIGHT.

DISCUSSION...
A COLD FRONT LOCATED FROM WEST CENTRAL INTO NORTHEAST KANSAS AT NOON
WILL MOVE SLOWLY SOUTH TODAY AND IS EXPECTED TO BE LOCATED ACROSS
SOUTHERN KANSAS BY LATE THIS AFTERNOON. THIS FRONT WILL BE THE FOCUS
FOR SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT. A FEW OF THESE
STORMS WILL LIKELY AFFECT NORTHERN OKLAHOMA THIS AFTERNOON AND
EVENING. THE COLD FRONT AND OTHER SURFACE BOUNDARIES GENERATED BY
THE THUNDERSTORM ACTIVITY ARE EXPECTED TO MOVE INTO NORTHERN
OKLAHOMA... WITH ADDITIONAL THUNDERSTORM DEVELOPMENT POSSIBLE
OVERNIGHT. ALTHOUGH INSTABILITY WILL BE LIMITED... HOT SURFACE
TEMPERATURES AND HIGH CLOUD BASES WILL BE CONDUCIVE FOR THESE STORMS
TO PRODUCE STRONG TO LOCALLY DAMAGING WIND GUSTS THIS AFTERNOON AND
EARLY THIS EVENING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUL 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.

OTHER HAZARDOUS WEATHER...
THE LIKELIHOOD OF HEAT ILLNESS GROWS WITH EACH WARM NIGHT AND HOT
DAY THAT PASSES. A HEAT ADVISORY REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
SURFACE BOUNDARIES WILL PROVIDE AT LEAST A LOW CHANCE OF
THUNDERSTORMS IN NORTHERN OKLAHOMA THROUGH MONDAY. GIVEN THE VERY
HOT AIR BENEATH CLOUD BASE HEIGHT...THERE WILL BE POTENTIAL FOR
ISOLATED SEVERE WIND GUSTS. THE PERSISTENT UPPER LEVEL RIDGE WILL
LIMIT INSTABILITY...RESULTING IN RELATIVELY FEW STORMS OF SHORT
DURATION.

OTHER HAZARDOUS WEATHER...
DANGEROUS HEAT WILL PERSIST. A HEAT ADVISORY REMAINS IN EFFECT
THROUGH TUESDAY. WILDFIRE POTENTIAL WILL ALSO REMAIN HIGH.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
MONDAY.

In the hours before

Special weather statement, Jul 24, 2:40 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT SUN JUL 24 2011

OKZ005-010-242115-
WOODWARD OK-WOODS OK-
340 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS AND WOODWARD COUNTIES.

AT 338 PM CDT...A DEVELOPING THUNDERSTORM WAS LOCATED OVER
FREEDOM...MOVING NORTHEAST AT 5 MPH. VERY STRONG WIND GUSTS MAY
OCCUR NEAR FREEDOM... CAMP HOUSTON... AND U S HIGHWAY 64 IN
NORTHWEST WOODS COUNTY THROUGH ABOUT 415 PM.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3695 9898 3675 9884 3665 9913 3680 9924
Special weather statement, Jul 24, 2:45 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT SUN JUL 24 2011

OKZ004-242115-
HARPER OK-
345 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

AT 344 PM CDT...A LINE OF SHOWERS AND THUNDERSTORMS WAS LOCATED FROM
10 MILES NORTHEAST OF BUFFALO TO 3 MILES WEST OF MAY...MOVING
NORTHEAST AT 10 MPH. THOUGH ONLY LIGHT AMOUNTS OF RAIN WILL BE
RECEIVED AT MOST LOCATIONS... VERY STRONG WIND GUSTS COULD AFFECT
AREAS NEAR MAY... BUFFALO... AND SELMAN.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3700 9950 3699 9949 3696 9952 3677 9971
      3659 9982 3659 9986 3671 9983 3701 9957
Special weather statement, Jul 24, 3:15 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
415 PM CDT SUN JUL 24 2011

OKZ005-242200-
WOODS OK-
415 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

AT 415 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
FREEDOM...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3694 9876 3671 9871 3669 9905 3670 9905
      3672 9908 3686 9911
Special weather statement, Jul 24, 3:22 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
422 PM CDT SUN JUL 24 2011

OKZ004-242200-
HARPER OK-
422 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARPER COUNTY.

AT 418 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
SELMAN...MOVING EAST AT 10 MPH. THOUGH ONLY LIGHT AMOUNTS OF RAIN
WILL BE RECEIVED AT MOST LOCATIONS... VERY STRONG WIND GUSTS COULD
AFFECT AREAS SOUTH OF SELMAN ALONG HIGHWAY 34.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3660 9932 3659 9943 3659 9959 3683 9963
      3686 9932
Special weather statement, Jul 24, 3:33 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
433 PM CDT SUN JUL 24 2011

OKZ015-017-242215-
BLAINE OK-DEWEY OK-
433 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BLAINE AND DEWEY COUNTIES.

AT 433 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF CANTON...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3616 9846 3594 9842 3595 9872 3606 9873
Special weather statement, Jul 24, 3:51 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
451 PM CDT SUN JUL 24 2011

OKZ005-010-242230-
WOODWARD OK-WOODS OK-
451 PM CDT SUN JUL 24 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS AND WOODWARD COUNTIES.

AT 449 PM CDT...STRONG THUNDERSTORMS WERE LOCATED OVER ALABASTER
CAVERNS STATE PARK AND ABOUT 10 MILES NORTHWEST OF
MOORELAND...MOVING NORTHEAST AT 10 MPH. STRONG WINDS ARE EXPECTED IN
ALABASTER CAVERNS STATE PARK AND ALONG HIGHWAY 50. BRIEF HEAVY
DOWNPORS CAN ALSO BE EXPECTED.

HAZARDS INCLUDE...
WIND GUSTS TO 55 MPH...

LAT...LON 3681 9900 3653 9896 3653 9934 3660 9933
      3660 9930 3670 9930 3679 9927

The radar

The Vance AFB radar (KVNX), 89 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woods

When
July 24, 3:55 PM CST
Where
Woods County, 3 mi SSW of Freedom
Measured
78 kt (90 mph) measured gust
Reported by
Mesonet
Coordinates
36.730, -99.131

Thunderstorm Wind, Woodward

When
July 24, 4:14 PM CST
Where
Woodward County, Woodward
Measured
56 kt (64 mph) measured gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.430, -99.390

A large tree was blown down near 9th Street and Santa Fe Avenue. Minor damage was also reported to a carport near this location. Monetary damages were estimated.

Thunderstorm Wind, Woods

When
July 24, 4:31 PM CST
Where
Woods County, 9 mi SSE of Waynoka
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.470, -98.818

No damage was reported with the wind gust.

Thunderstorm Wind, Grant

When
July 24, 4:35 PM CST
Where
Grant County, Nash
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.670, -98.050

No damage was reported with the wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337317, 337341, 337318, 337319.